Jump to content


Photo

how harsh is lithium?


  • Please log in to reply
3 replies to this topic

#1 snwgrl77

snwgrl77
  • Members
  • 103 posts

Posted 31 October 2005 - 04:14 AM

So I've recently been diagnosed as Bipolar II and have been started on a low dose of Lithium (300 mg/twice a day). I've been reading up on it, like I generally do with most meds that I'm put on and I'm seeing more bad than good when it comes to this drug. Whats the benefit in using a drug that MAY help your mind, but will destroy your body over time, the stuff is totally toxic. Thyroid problems, hair loss, weight gain, problems with pregancy, the list goes on forever! I mean, I'm 19 here, I should have a while before I have to worry about my body not working properly...I don't want to get there quicker than I should if I can help it. I've never been a big fan of putting "bad stuff" in my body, this really scares me! Should I ask to be put on some other kind of medicine with less side effects (if there is one) or just stick with the lithium...cuz, well...it's lithium and it's been used forever, etc etc.

I need some positive/negative feedback from anyone that's been or is now on lithium. I'm going to see a psychiatrist some time this week and she'll be the final decision of what meds I should be on...I'm just wondering if i should go in there with the mindset of "ok I'm gonna do this" or "ok, get me off of this"

Thanks!

#2 Natalie Borez

Natalie Borez
  • Members
  • 117 posts
  • Location:University of Sussex

Posted 31 October 2005 - 04:44 PM

Hi

I think it's great that you're being so responsible about your own health, and hopefully your doctor will appreciate that too.

Most psychiatric drugs can have some horrible side-effects, but for some people the help that they can give them outweighs the negative effects greatly. This is going to vary between individuals, and it's often very tough to know in advance how you will react to a drug. My personal suggestion would be not to make a decision about what you will or won't do beforehand, but to try to clearly express your concerns to your psychiatrist and ask if you can talk the options through together. This means the doctor explaining to you the possible benefits and the side-effects of lithium, and also why they chose that specific drug. Then you could both talk through the other drugs that are used as mood stabilisers, also looking at the good and bad aspects of each and whether any of them might be appropriate for you. Then hopefully you can make the decision together.

Best of luck. Good doctors will be happy to help you become informed and to talk through treatment options. I hope yours is open to communication. Let us know how you get on.


:bighug:

#3 rubenoid

rubenoid
  • Members
  • 3,291 posts
  • Location:USA

Posted 01 November 2005 - 01:16 PM

There is a toxicity to lithium, but you will have regular liver tests while taking it. First sign of any problem and they will yank you off of it before you know it, so I wouldn't worry about that possibility.

I took lithium for about six months and the worst side effect I had was a feeling of complete spaciness. Like, I would be at the keyboard typing, and it would take a few extra moments to remember how to open a folder on my desktop ... strange things like that.

That said, it is the first line of defense medication for BP, it's been tried and true for many many years, and I think if your doctor is recommending it I'd give it a try.

#4 Kittenthing

Kittenthing
  • Members
  • 1,444 posts
  • Location:London

Posted 05 November 2005 - 01:59 AM

I was on lithium. I don't think it did much for me except turn me into a zombie. To be honest, if you can try other meds first, go for it. The window for lithium to help is quite small and I don't think it's worth the sideeffects.